Duke Mathematical Journal

Monodromy group for a strongly semistable principal bundle over a curve

Indranil Biswas, A. J. Parameswaran, and S. Subramanian

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let G be a semisimple linear algebraic group defined over an algebraically closed field k. Fix a smooth projective curve X defined over k, and also fix a closed point xX. Given any strongly semistable principal G-bundle EG over X, we construct an affine algebraic group scheme defined over k, which we call the monodromy of EG. The monodromy group scheme is a subgroup scheme of the fiber over x of the adjoint bundle EG×GG for EG. We also construct a reduction of structure group of the principal G-bundle EG to its monodromy group scheme. The construction of this reduction of structure group involves a choice of a closed point of EG over x. An application of the monodromy group scheme is given. We prove the existence of strongly stable principal G-bundles with monodromy G

Article information

Duke Math. J., Volume 132, Number 1 (2006), 1-48.

First available in Project Euclid: 28 February 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14L15: Group schemes 14L17: Affine algebraic groups, hyperalgebra constructions [See also 17B45, 18D35]
Secondary: 14H60: Vector bundles on curves and their moduli [See also 14D20, 14F05]


Biswas, Indranil; Parameswaran, A. J.; Subramanian, S. Monodromy group for a strongly semistable principal bundle over a curve. Duke Math. J. 132 (2006), no. 1, 1--48. doi:10.1215/S0012-7094-06-13211-8. https://projecteuclid.org/euclid.dmj/1141136435

Export citation


  • B. Anchouche and I. Biswas, Einstein-Hermitian connections on polystable principal bundles over a compact Kähler manifold, Amer. J. Math. 123 (2001), 207--228.
  • C. M. Barton, Tensor product of ample vector bundles in characteristic $p$, Amer. J. Math. 93 (1971), 429--438.
  • I. Biswas, A. J. Parameswaran, and S. Subramanian, Numerically effective line bundles associated to a stable bundle over a curve, Bull. Sci. Math. 128 (2004), 23--29.
  • I. Biswas and S. Subramanian, Flat holomorphic connections on principal bundles over a projective manifold, Trans. Amer. Math. Soc. 356 (2004), 3995--4018.
  • P. Deligne, ``Hodge cycles on abelian varieties'' (notes by J. S. Milne) in Hodge Cycles, Motives, and Shimura Varieties, Lecture Notes in Math. 900, Springer, Berlin, 1982, 9--100.
  • P. Deligne and J. S. Milne, ``Tannakian categories'' in Hodge Cycles, Motives, and Shimura Varieties, Lecture Notes in Math. 900, Springer, Berlin, 1982, 101--228.
  • P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75--109.
  • W. Fulton, Intersection Theory, 2nd ed., Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin, 1998.
  • R. Hartshorne, Algebraic Geometry, Grad. Texts in Math. 52, Springer, New York, 1977.
  • Y. I. Holla, Parabolic reductions of principal bundles, preprint.
  • Y. I. Holla and M. S. Narasimhan, A generalisation of Nagata's theorem on ruled surfaces, Comp. Math. 127 (2001), 321--332.
  • J. E. Humphreys, Linear Algebraic Groups, Grad. Texts in Math. 21, Springer, New York, 1975.
  • J. C. Jantzen, Representations of Algebraic Groups, Pure Appl. Math. 131, Academic Press, Boston, 1987.
  • S. L. Kleiman, Towards a numerical theory of ampleness, Ann. of Math. (2) 84 (1966), 293--344.
  • M. Maruyama, Openness of a family of torsion free sheaves, J. Math. Kyoto Univ. 16 (1976), 627--637.
  • V. B. Mehta and A. Ramanathan, Frobenius splitting and cohomology vanishing for Schubert varieties, Ann. of Math. (2) 122 (1985), 27--40.
  • V. B. Mehta and T. N. Venkataramana, A note on Steinberg modules and Frobenius splitting, Invent. Math. 123 (1996), 467--469.
  • J. P. Murre, Lectures on an Introduction to Grothendieck's Theory of the Fundamental Group, notes by S. Anantharaman, Tata Inst. Fund. Res. Lectures Math. 40, Tata Inst. Fund. Res., Bombay, 1967.
  • M. S. Narasimhan and C. S. Seshadri, Stable and unitary vector bundles on a compact Riemann surface, Ann. of Math. (2) 82 (1965), 540--567.
  • M. V. Nori, On the representations of the fundamental group, Compositio Math. 33 (1976), 29--41.
  • —, The fundamental group-scheme, Proc. Ind. Acad. Sci. Math. Sci. 91 (1982), 73--122.
  • P. O'Sullivan, A generalisation of the Jacobson-Morosov theorem, preprint, 2003.
  • S. Ramanan and A. Ramanathan, Some remarks on the instability flag, Tohoku Math. J. (2) 36 (1984), 269--291.
  • A. Ramanathan, Stable principal bundles on a compact Riemann surface, Math. Ann. 213 (1975), 129--152.
  • N. Saavedra Rivano, Catégories Tannakiennes, Lecture Notes in Math. 265, Springer, Berlin, 1972.
  • C. T. Simpson, Higgs bundles and local systems, Inst. Hautes Études Sci. Publ. Math. 75 (1992), 5--95.
  • T. A. Springer, Linear Algebraic Groups, 2nd ed., Progr. Math. 9, Birkhäuser, Boston, 1998.
  • R. Steinberg, Generators for simple groups, Canad. J. Math. 14 (1962), 277--283.
  • S. Subramanian, Mumford's example and a general construction, Proc. Ind. Acad. Sci. Math. Sci. 99 (1989), 197--208.
  • J. Tits, Algebraic and abstract simple groups, Ann. of Math. (2) 80 (1964), 313--329.